Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 5:15 PM CDT for Audubon County, Cass County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 5:15 PM CDT (22:15 UTC)
- Expired
- May 29, 2018, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS53 KDMX 292215
SVRDMX
IAC009-029-292300-
/O.NEW.KDMX.SV.W.0074.180529T2215Z-180529T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
515 PM CDT TUE MAY 29 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southwestern Iowa...
South central Audubon County in west central Iowa...
* Until 600 PM CDT.
* At 515 PM CDT, a severe thunderstorm was located 7 miles east of
Atlantic, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Anita, Lewis, Cumberland, Brayton, Marne, Wiota, Lake
Anita State Park, Atlantic Municipal Airport and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 50 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9514 4151 9504 4153 9504 4158 9481
4143 9474 4127 9484 4123 9496 4124 9505
4147 9516 4150 9515
TIME...MOT...LOC 2215Z 155DEG 11KT 4137 9487
HAIL...1.00IN
WIND...60MPH
$$
Lee3 follow-up statements
968
WWUS53 KDMX 292233
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
533 PM CDT TUE MAY 29 2018
IAC009-029-292300-
/O.CON.KDMX.SV.W.0074.000000T0000Z-180529T2300Z/
Cass IA-Audubon IA-
533 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN CASS AND SOUTH CENTRAL AUDUBON COUNTIES...
At 533 PM CDT, a severe thunderstorm was located near Atlantic,
moving northwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atlantic, Anita, Brayton, Marne, Wiota, Lake Anita State Park,
Atlantic Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 50 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9514 4151 9504 4153 9504 4158 9481
4143 9474 4132 9488 4133 9503 4144 9512
4150 9515
TIME...MOT...LOC 2233Z 154DEG 16KT 4145 9492
HAIL...1.00IN
WIND...60MPH
$$
Lee264
WWUS53 KDMX 292243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
543 PM CDT TUE MAY 29 2018
IAC009-029-292300-
/O.CON.KDMX.SV.W.0074.000000T0000Z-180529T2300Z/
Cass IA-Audubon IA-
543 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL CASS AND SOUTH CENTRAL AUDUBON COUNTIES...
At 543 PM CDT, a severe thunderstorm was located 8 miles northeast of
Atlantic, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atlantic, Brayton and Wiota.
This includes Interstate 80 between mile markers 55 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4158 9481 4143 9481 4139 9493 4142 9503
4151 9507 4151 9504 4153 9504
TIME...MOT...LOC 2243Z 159DEG 14KT 4150 9494
HAIL...1.00IN
WIND...60MPH
$$
Lee642
WWUS53 KDMX 292252
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
552 PM CDT TUE MAY 29 2018
IAC009-029-292302-
/O.EXP.KDMX.SV.W.0074.000000T0000Z-180529T2300Z/
Cass IA-Audubon IA-
552 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CASS AND SOUTH
CENTRAL AUDUBON COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern and west central Iowa.
LAT...LON 4158 9481 4143 9481 4139 9493 4142 9503
4151 9507 4151 9504 4153 9504
TIME...MOT...LOC 2252Z 155DEG 11KT 4152 9495
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 29, 4:13 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 413 PM CDT Tue May 29 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 413 PM CDT Tue May 29 2018 Primary focus on current storms with a short wave lifting northwest from the Alberto system and another shortwave approaching from the west. Two areas of storms have developed in response. Similar to Monday, large hail, damaging winds and a few landspouts are all possible. Strong winds thus far have been more prominent than Monday with 0-3km theta-e differences of 25-30K and downdraft CAPE around 1500 J/kg. The two regions should converge just west of Interstate 35 in a few hours and should be the focus for a few stronger updrafts before the entire area then begins to move to the east. Possible that zone could have locally heavy rainfall before storms diminish. Another area of storms over Nebraska and Kansas will move into western Iowa round midnight or after in a weakened state. Most of Wednesday should be dry though additional storms are possible as the boundary moves across central Iowa as it moves east in the afternoon. The best chance will be over the far northeast by mid afternoon. Wednesday will finally be cooler with highs only in the 80s! The upper ridge will build back into the area Thursday and Friday with highs back into the upper 80s to mid 90s. The next strong upper level system will arrive Friday night into early Saturday. This will bring additional thunderstorm chances to the region. A few could be severe. This will bring cooler and more seasonal temperatures to the area for the weekend. More zonal flow arrives to begin next week and will bring slightly warmer temperatures and a few spot chances for additional thunderstorms. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, May 29, 3:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL NEVADA 42.02N 93.45W
05/29/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 3:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG NEVADA 42.02N 93.45W
05/29/2018 STORY IA PUBLIC
SOCIAL MEDIA PICTURE OF BIG TREE LIMBS AT
LEAST 3 INCHES IN DIAMETER IF NOT GREATER.
&&
AKLocal storm report, May 29, 3:58 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 5 WSW DOW CITY 41.89N 95.58W
05/29/2018 E0.88 INCH CRAWFORD IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 4:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NW AMES 42.04N 93.64W
05/29/2018 STORY IA PUBLIC
VIA SOCIAL MEDIA. 4" TREE LIMB DOWN. TREE
ROTTEN IN THE CENTER. SEVERAL DISPLACED
GARBAGE CANS AS WELL.
&&
AKLocal storm report, May 29, 5:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG HUMESTON 40.86N 93.50W
05/29/2018 WAYNE IA PUBLIC
DELAYED REPORT: MULTIPLE TREE LIMBS DOWN, IN
EXCESS OF 3 INCHES IN DIAMETER.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 18 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 24 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 16 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| May 29, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 30 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 33 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 29, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 21 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.